Alert archive / Washington / Winter Storm Warnings in 2020
Winter Storm Warning 7, NWS Seattle, WA
NWS Seattle, WA issued this winter storm warning at Feb 7, 2020, 12:11 AM PST. It took effect at Feb 7, 2020, 4:00 PM PST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 7, 2020, 12:11 AM PST (08:11 UTC)
- In effect from
- Feb 7, 2020, 4:00 PM PST
- Expired
- Feb 8, 2020, 10:00 AM PST
- In force
- 18 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
953 WWUS46 KSEW 070811 WSWSEW URGENT - WINTER WEATHER MESSAGE National Weather Service Seattle WA 1211 AM PST Fri Feb 7 2020 WAZ567-072000- /O.CAN.KSEW.WW.Y.0013.000000T0000Z-200207T0900Z/ /O.UPG.KSEW.WS.A.0005.200208T0000Z-200208T1800Z/ /O.NEW.KSEW.WS.W.0007.200208T0000Z-200208T1800Z/ Cascades of Whatcom and Skagit Counties- 1211 AM PST Fri Feb 7 2020 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST SATURDAY ABOVE 3000 FEET... ...WINTER WEATHER ADVISORY IS CANCELLED... * WHAT...Heavy snow expected above 3000 feet. Total snow accumulations of 10 to 20 inches. Winds gusting as high as 45 mph. * WHERE...Cascade mountains and valleys of Whatcom and Skagit Counties, including Mount Baker Ski Area. * WHEN...From 4 PM this afternoon to 10 AM PST Saturday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For the latest road conditions in Washington state, call 5 1 1. && $$ WAZ568-569-072000- /O.UPG.KSEW.WS.A.0005.200208T0000Z-200208T1800Z/ /O.NEW.KSEW.WS.W.0007.200208T0000Z-200208T1800Z/ /O.EXT.KSEW.WW.Y.0013.000000T0000Z-200207T1500Z/ Cascades of Snohomish and King Counties- Cascades of Pierce and Lewis Counties- including Darrington, Baring, Stevens Pass, Skykomish, Snoqualmie Pass, Morton, Ashford, Packwood, Randle, Paradise, and Longmire 1211 AM PST Fri Feb 7 2020 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 7 AM PST THIS MORNING ABOVE 4000 FEET... ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST SATURDAY ABOVE 3000 FEET... * WHAT...For the Winter Storm Warning above 3000 feet, heavy snow expected. Total snow accumulations of 10 to 20 inches. For the Winter Weather Advisory above 4000 feet, snow continued. Additional snow accumulations of up to 6 inches. * WHERE...Cascade mountains and valleys of Snohomish and King Counties, including Stevens Pass and Snoqualmie Pass and Cascade mountains and valleys of Pierce and Lewis Counties, including the Crystal Mountain Ski Area and Paradise on Mount Rainier. * WHEN...For the Winter Storm Warning, from 4 PM this afternoon to 10 AM PST Saturday. For the Winter Weather Advisory, until 7 AM PST this morning. * IMPACTS...Travel could be very difficult to impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. Slow down and use caution while traveling. For the latest road conditions in Washington state, call 5 1 1. && $$ www.weather.gov/seattle
4 follow-up statements
686 WWUS46 KSEW 071656 AAE WSWSEW URGENT - WINTER WEATHER MESSAGE...UPDATED National Weather Service Seattle WA 856 AM PST Fri Feb 7 2020 WAZ567>569-080100- /O.CON.KSEW.WS.W.0007.200208T0000Z-200208T1800Z/ Cascades of Whatcom and Skagit Counties- Cascades of Snohomish and King Counties- Cascades of Pierce and Lewis Counties- including Stevens Pass, Snoqualmie Pass, and Paradise 856 AM PST Fri Feb 7 2020 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST SATURDAY ABOVE 3000 FEET... * WHAT...Heavy snow expected above 3000 feet. Total snow accumulations of 10 to 20 inches. Winds gusting as high as 45 MPH. * WHERE...Cascade mountains and valleys of Whatcom and Skagit Counties, including the Mount Baker Ski Area, Cascade mountains and valleys of Pierce and Lewis Counties, including the Crystal Mountain Ski Area, Paradise on Mount Rainier, and Cascade mountains and valleys of Snohomish and King Counties, including Stevens Pass, and Snoqualmie Pass. * WHEN...From 4 PM this afternoon to 10 AM PST Saturday. * IMPACTS...Travel could be very difficult to impossible. * ADDITIONAL DETAILS...Very dangerous avalanche conditions are expected at all elevations in the Stevens Pass area with very dangerous conditions near and above treeline elsewhere in the central Cascades and dangerous conditions in the Mt. Baker area. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For the latest road conditions in Washington state, call 5 1 1. && $$ WAZ513-080100- /O.NEW.KSEW.WW.Y.0014.200208T0000Z-200208T1800Z/ Olympics- including Hurricane Ridge 856 AM PST Fri Feb 7 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST SATURDAY ABOVE 2500 FEET... * WHAT...Snow expected above 2500 feet. Total snow accumulations up to 11 inches. * WHERE...Olympic mountains and valleys, including Hurricane Ridge. * WHEN...From 4 PM this afternoon to 10 AM PST Saturday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest road conditions in Washington state, call 5 1 1. && $$ www.weather.gov/seattle
298 WWUS46 KSEW 072355 WSWSEW URGENT - WINTER WEATHER MESSAGE National Weather Service Seattle WA 355 PM PST Fri Feb 7 2020 WAZ567>569-080800- /O.CON.KSEW.WS.W.0007.200208T0000Z-200208T1800Z/ Cascades of Whatcom and Skagit Counties- Cascades of Snohomish and King Counties- Cascades of Pierce and Lewis Counties- including Stevens Pass, Snoqualmie Pass, and Paradise 355 PM PST Fri Feb 7 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST SATURDAY ABOVE 3000 FEET... * WHAT...Heavy snow expected above 3000 feet. Total snow accumulations of 10 to 20 inches. * WHERE...Cascade mountains and valleys of Whatcom and Skagit Counties, including the Mount Baker Ski Area, Cascade mountains and valleys of Pierce and Lewis Counties, including the Crystal Mountain Ski Area, Paradise on Mount Rainier, and Cascade mountains and valleys of Snohomish and King Counties, including Stevens Pass, and Snoqualmie Pass. * WHEN...Until 10 AM PST Saturday. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...Dangerous avalanche conditions will persist into the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For the latest road conditions in Washington state, call 5 1 1. && $$ WAZ513-080800- /O.CON.KSEW.WW.Y.0014.200208T0000Z-200208T1800Z/ Olympics- including Hurricane Ridge 355 PM PST Fri Feb 7 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SATURDAY ABOVE 2500 FEET... * WHAT...Snow expected above 2500 feet. Total snow accumulations of up to 11 inches. * WHERE...Olympic mountains and valleys, including Hurricane Ridge, Amanda Park, and Quinault. * WHEN...Until 10 AM PST Saturday. * IMPACTS...Travel could be very difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest road conditions in Washington state, call 5 1 1. && $$ www.weather.gov/seattle
097 WWUS46 KSEW 080706 WSWSEW URGENT - WINTER WEATHER MESSAGE National Weather Service Seattle WA 1106 PM PST Fri Feb 7 2020 WAZ567>569-081800- /O.CON.KSEW.WS.W.0007.000000T0000Z-200208T1800Z/ Cascades of Whatcom and Skagit Counties- Cascades of Snohomish and King Counties- Cascades of Pierce and Lewis Counties- including Stevens Pass, Snoqualmie Pass, and Paradise 1106 PM PST Fri Feb 7 2020 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST SATURDAY ABOVE 3000 FEET... * WHAT...Heavy snow continued above 3000 feet. Additional snow accumulations of 4 to 15 inches. * WHERE...Cascade mountains and valleys of Whatcom and Skagit Counties, including the Mount Baker Ski Area, Cascade mountains and valleys of Pierce and Lewis Counties, including the Crystal Mountain Ski Area, Paradise on Mount Rainier, and Cascade mountains and valleys of Snohomish and King Counties, including Stevens Pass, and Snoqualmie Pass. * WHEN...Until 10 AM PST Saturday. * IMPACTS...Travel could be very difficult. * ADDITIONAL DETAILS...Dangerous avalanche conditions will persist into the weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. For the latest road conditions in Washington state, call 5 1 1. && $$ WAZ513-081800- /O.CON.KSEW.WW.Y.0014.000000T0000Z-200208T1800Z/ Olympics- including Hurricane Ridge 1106 PM PST Fri Feb 7 2020 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SATURDAY ABOVE 2500 FEET... * WHAT...Snow continued above 2500 feet. Additional snow accumulations of up to 9 inches. * WHERE...Olympic mountains and valleys, including Hurricane Ridge, Amanda Park, and Quinault. * WHEN...Until 10 AM PST Saturday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. For the latest road conditions in Washington state, call 5 1 1. && $$ www.weather.gov/seattle
228 WWUS46 KSEW 081756 WSWSEW URGENT - WINTER WEATHER MESSAGE National Weather Service Seattle WA 956 AM PST Sat Feb 8 2020 WAZ567>569-081900- /O.EXP.KSEW.WS.W.0007.000000T0000Z-200208T1800Z/ Cascades of Whatcom and Skagit Counties- Cascades of Snohomish and King Counties- Cascades of Pierce and Lewis Counties- including Stevens Pass, Snoqualmie Pass, and Paradise 956 AM PST Sat Feb 8 2020 ...WINTER STORM WARNING WILL EXPIRE AT 10 AM PST THIS MORNING ABOVE 3000 FEET... Precipitation over the warning area has begun to taper off and the threat of heavy snowfall has diminished significantly. Thus...the warning will be allowed to expire. $$ WAZ513-081900- /O.EXP.KSEW.WW.Y.0014.000000T0000Z-200208T1800Z/ Olympics- including Hurricane Ridge 956 AM PST Sat Feb 8 2020 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING ABOVE 2500 FEET... Precipitation over the advisory area has tapered off and the threat of heavy snowfall has ended. Thus...the advisory will be allowed to expire. $$ www.weather.gov/seattle
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this winter storm warning went out at Feb 6, 8:30 PM PST, 3 hours 41 minutes earlier.
Area forecast discussion, Feb 6, 8:30 PM PST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
830 PM PST Thu Feb 6 2020
.UPDATE...No major changes needed to the forecast this evening, as
widespread rain continues across the area. Water vapor imagery and
synoptic analysis reveal a slight dampening of the ridge across
the eastern Pacific. A shortwave trough, currently seen around
150W and 45-50N, is responsible for this. This is effectively
causing a minor disruption to the tropical Pacific moisture
feed/plume across the NE Pacific. MRMS radar imagery has even
suggested some breakup in the steady stratiform precip this
evening. The good news is that this trend will continue into
Friday morning as the shortwave trough remains progressive as it
migrates east. River flooding is still expected to be a problem
overnight tonight and into Friday, along with urban and small
stream flooding, particularly from Snohomish Co southward to
Pierce Co. A list of current rivers above flood stage and
counties remaining in the Flood Watch can be found in the RVASEW
product (refer to this afternoon's hydro section for further
details as well).
Although the shortwave trough is disrupting the atmospheric river,
it will bring a rather strong cold front to the area later in the
day tomorrow. This will effectively lead to another, albeit more
progressive, shot of widespread rainfall to the area. This will
not help the river flooding situation, but again, with the
progressive nature of the system, should not lead to an additional
prolonged event. In addition, snow levels will tank with the
passage of the front, with winter storm conditions possible across
the Cascades late Friday into Saturday. Will leave Winter Storm
Watch alone for now. Showery, more convective-type showers will
linger into Saturday as mid level lapse rates steepen in response
to rapidly cooling conditions aloft.
River flood impacts will likely linger into
Saturday, with rivers finally beginning to recede.
Kovacik
&&
.PREV DISCUSSION... /issued 136 PM PST Thu Feb 6 2020/
.SYNOPSIS...A front stalled over the area today will shift inland
tonight. A colder system will cross the area later Friday and
Friday night with showers tapering on Saturday. High pressure
aloft will bring dry weather Sunday and Monday. Weak systems in
the northwest flow aloft will bring a chance of showers Tuesday
and Wednesday with low snow levels.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY/...Radar this afternoon shows
steadiest stratiform rain north of Seattle and along the Strait of
Juan de Fuca with a stalled front draped Western Washington. Rain
shadow evident across the South Sound with northwesterly flow. QPF
amounts over the last 24 hours generally 0.5" to 1.5" for the
Lowlands with highest amounts for northern King and Snohomish
Counties. Upwards of 4-6" of QPF reported for the Cascades of
King, Pierce, and Lewis Counties, which has caused rivers to rise
rapidly with widespread river flooding for these areas (Refer to
the Hydro Discussion). Urban and small stream flooding also noted
across many areas along the Cascade Foothills.
Snow levels have fluctuated for most areas from 4,000 to 5,500
feet across the Cascades today with the highest levels across the
Southern WA Cascades south of the frontal boundary. Snow levels
will be relatively steady in this range through tonight for a
difficult forecast for Stevens Pass, though at least 4-6" expected
with a Winter Weather Advisory in effect.
The front will slide south and east through tonight with
precipitation by Friday morning generally over the Cascades. A
stronger frontal system will move through Friday evening into
Saturday morning for additional rainfall. Snow levels will drop
rapidly with this system as cold air filters into the Pacific
Northwest on Saturday. Winter Storm Watch issued Friday evening
through Saturday morning for the Cascades with impacts expected
over the Passes. PDX-BLI gradient of 12-14 mb Friday into Saturday
would suggest elevated winds across the area. High Wind Watch
issued for the coast and Admiralty Inlet for these southerly
winds. Winds will also be breezy to windy elsewhere with this
front.
An upper level ridge will build offshore Sunday for dry weather
and some sunshine. Temperatures will be cooler over the weekend
with highs in the mid to upper 40s. JD
.LONG TERM /MONDAY THROUGH THURSDAY/...Dry weather for Monday
with the upper level ridge offshore and dry northerly flow aloft.
Guidance suggests an upper level trough will slide along the
periphery of the ridge on Tuesday for a weak system moving through
W WA. Snow levels will be fairly low with this system, so at
least the slight chance for rain/snow mix for Lowlands early
Tuesday. Wednesday may be relatively dry following the upper
trough, though have a slight chance of POPs in the morning.
Uncertainty in guidance by mid to late week with GFS suggesting
upper level ridging offshore and ECMWF mainly dry. Ensembles
however suggest at least possibility of systems moving through
later next week so have POPs in the forecast. Temperatures will
generally be steady in the 40s next week. JD
&&
.AVIATION...A stalled frontal boundary, very near the SEA and BFI
terminals, along with a deep moisture plume from the tropical
Pacific will continue to yield rainfall across the area
overnight. Overall coverage has begun to dwindle some, especially
around Puget Sound. Expect this trend to persist into Friday
morning with another round of rain expected along a cold front
Friday afternoon into early Saturday. Snow levels and mid level
temps will drop significantly Friday night into Saturday with the
passage of the front (snow levels to 2000-3000 feet). Ceilings
will be low through Friday morning-likely LIFR and IFR. Expecting
the potential for some improvement (to MVFR) by Friday afternoon
ahead of the cold front. Ceilings may hang there through the
remainder of the period. Winds will be rather light into Friday
afternoon out of the south (10kts or less), but are expected to
become gusty by late afternoon/evening with gusts 20-30kts.
KSEA...LIFR to IFR likely to dominate thru Friday morning.
Improvement to MVFR possible Friday afternoon and night. Periods
of rain showers and drizzle will eventually give way to a
progressive round of widespread rain Friday afternoon thru early
Saturday. Winds generally light 12kts or less from the south into
Friday afternoon, with breezy conditions by late Friday afternoon
with gusts 20-25kts. Winds may be variable into the first part of
the overnight tonight given stalled frontal boundary but should
remain under 10kts.
Kovacik
&&
.MARINE...No changes were needed to the marine forecast this
evening. Overall, conditions will be tranquil through Friday
morning before the passage of a cold front. A Small Craft Advisory
will remain in place for the Coastal Waters and for Grays Harbor
Bar overnight and into Friday for hazardous seas, as swells are
expected to remain above 10 feet. Previous discussion can be
referenced below:
A stalled frontal boundary remains across the north
portion of the waters with S/SW winds to south of it and E/NE winds
north of it. Small craft advisories remain in effect for the coastal
waters. Little change in the pattern is expected through midday
Friday. A strong frontal system will approach the coastal waters
Friday afternoon as the associated surface low approaches the north
end of Vancouver Island. This will likely produce gale force wind
across much of the waters Friday night into Saturday morning. A
fairly strong westerly surge is expected behind the front late
Friday evening through the Strait of Juan de Fuca. In addition, seas
over the coastal waters will build to 20 to 25 feet. Winds will ease
on Sunday as surface high pressure settles over the interior of
British Columbia and the flow turns weakly offshore. A broad
surface ridge over the offshore waters early next week will produce
light onshore flow.
Kovacik/27
&&
.HYDROLOGY...Significant widespread river, small stream, and
urban flooding is ongoing across portions of western Washington
this afternoon. The hardest hit areas have included the Cascade
foothills from Skagit County south through Lewis County where
24-Hour precipitation totals range anywhere from 1.5 to 4.5
inches. Locally higher amounts have also been noted, particularly
around Mt. Rainier National Park. Heavy rain will continue, but
will gradually become more showery over the next 12 hours. An
additional 1-2 inches is possible in these areas through Friday
morning. Snow levels will continue to hover between 4000-5000
feet. Another, weaker round of precipitation will push through the
region late Friday into Saturday.
Numerous Flood Warnings are in effect from Snohomish and Island
Counties south through Lewis County.
In addition to the rivers, the landslide threat remains elevated
and numerous small landslides have been reported around the
region. This threat will continue well into the weekend.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Flood Watch through Friday afternoon for Admiralty Inlet Area-
Bellevue and Vicinity-Cascades of Pierce and Lewis Counties-
Cascades of Snohomish and King Counties-Central Coast-East
Puget Sound Lowlands-Eastern Strait of Juan de Fuca-Everett
and Vicinity-Hood Canal Area-Lower Chehalis Valley Area-
North Coast-Olympics-Seattle and Vicinity-Southwest
Interior-Tacoma Area-Western Strait of Juan De Fuca.
Winter Weather Advisory until 1 AM PST Friday for Cascades of
Pierce and Lewis Counties-Cascades of Snohomish and King
Counties-Cascades of Whatcom and Skagit Counties.
Winter Storm Watch from Friday afternoon through Saturday
morning for Cascades of Pierce and Lewis Counties-Cascades
of Snohomish and King Counties-Cascades of Whatcom and
Skagit Counties.
High Wind Watch from Friday afternoon through Saturday morning
for Admiralty Inlet Area-Central Coast-North Coast.
Gale Watch from Friday evening through Saturday morning for San
Juan County.
PZ...Small Craft Advisory until 10 PM PST Friday for Grays Harbor Bar.
Gale Watch from Friday afternoon through Saturday morning for
Central U.S. Waters Strait Of Juan De Fuca-Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm-West Entrance U.S. Waters Strait Of
Juan De Fuca.
Small Craft Advisory until 4 PM PST Friday for Coastal Waters
From Cape Flattery To James Island 10 To 60 Nm-Coastal
Waters From Cape Flattery To James Island Out 10 Nm-Coastal
Waters From James Island To Point Grenville 10 To 60 Nm-
Coastal Waters From James Island To Point Grenville Out 10
Nm-Coastal Waters From Point Grenville To Cape Shoalwater
10 To 60 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater Out 10 Nm.
Gale Watch from Friday evening through Saturday morning for
Admiralty Inlet-East Entrance U.S. Waters Strait Of Juan De
Fuca-Northern Inland Waters Including The San Juan Islands.
&&
www.weather.gov/seattleThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 5:25 PM PST | Areal Flood Warning | SEW | King, Pierce, Snohomish | 18 hr |
| Feb 7, 2:33 AM PST | Gale Warning | SEW | 31 hr | |
| Feb 7, 2:33 AM PST | Small Craft Advisory | SEW | 17 hr | |
| Feb 7, 2:35 AM PST | Wind Advisory | SEW | 31 hr | |
| Feb 7, 8:55 AM PST | High Surf Advisory | SEW | 31 hr | |
| Feb 7, 8:56 AM PST | Winter Weather Advisory | SEW | 25 hr | |
| Feb 7, 3:46 PM PST | River Flood Warning | SEW | Snohomish | 38 hr |
Nearby
Winter Storm Warnings in Washington, 2020Every winter storm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.